Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 81, NWS Cleveland, OH

June 29, 2003Crawford County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 29, 2003, 6:34 PM EDT for Crawford County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 6:34 PM EDT (22:34 UTC)
Expired
Jun 29, 2003, 7:15 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Crawford County, OH

The radar

The Cleveland radar (KCLE), 113 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS51 KCLE 292234
SVRCLE
OHC033-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
634 PM EDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 715 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF BUCYRUS...OR ABOUT 9 MILES
  SOUTHEAST OF UPPER SANDUSKY...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCYRUS
  CRESTLINE
  GALION

THIS STORM WILL LIKELY PRODUCE LARGE HAIL.

LAT...LON 4086 8310 4093 8273 4072 8273 4070 8310

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:08 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 29, 2:08 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
208 PM EDT SUN JUN 29 2003

A FEW STRAY SHRA MOVG ACRS FA ATTM.  HV FINALLY STARTED TO GET A
LTTL FILTERED SUNSHINE AND TEMPS HV CLIMBED TO NR 80 DEG.  STL
CONCERNED ABT CONVECTION FIRING THE RMNDR OF AFT AND EVE.  NOT AN
IDEAL SITUATION AS UPPER TROF AND 3H JET MAX OUT IN FNT OF LLVL
CONVERGENCE.  CLDS HV SOMEWHAT LIMITED INSTABILITY AND WNDS HAVEN/T
COME UP AS MUCH AS EXCTD..BUT STL ENUF PLUSES FOR DVLPMNT TO JUSTIFY
CHC WORDG ALL AREAS FIRST HALF OF TGNT.  SUM DVLPMENT NOTED PAST FEW
MINUTES W OF KIND AND WL KEEP FINGERS CROSSED THAT THINGS DON/T GET
OUT OF CONTROL.

BNDRY SHOULD STALL S OF FA ON MON.  AIR SHOULD RMN FAIRLY UNSTABLE
WITH DWPTS REMAING ARND 60 DEG.  GIVEN CLOSE PROXIMITY OF BNDRY WL
KEEP SML MENTION OF TSRA FAR SRN ZNS FOR MON AFT.  AFTER MON...DRY WX
UNTIL THE END OF THE WEEK.

GUID TEMPS IN GD AGREEMENT AND WL AGN TDA.

.CLE...
OH...NONE
PA...NONE

KUBINA
Hazardous weather outlook, Jun 29, 5:20 AM EDT, 13 hours 14 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-PAZ001>003-291115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT AS A COLD FRONT CROSSES THE AREA.  THE THREAT WILL
BEGIN IN NORTHWEST OHIO DURING THE EARLY AFTERNOON AND SPREAD EAST
ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA BY EVENING.

DAMAGING WINDS OF 58 MPH OR HIGHER ALONG WITH LARGE HAIL OF
THREE-QUARTERS OF AN INCH OR GREATER WILL BE THE MAIN THREATS FROM
ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 29, 5:53 PM EDT, 41 minutes before
OHZ027>029-036-037-047-292245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
553 PM EDT SUN JUN 29 2003

...STRONG THUNDERSTORMS HEADED FOR MARION AND WYANDOT COUNTIES...

AT 550 PM NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED AN AREA
OF STRONG THUNDERSTORMS...MOVING GENERALLY EAST AT 30 MPH TOWARDS
MARION AND WYANDOT COUNTIES. OTHER COUNTIES IN THE PATH OF THESE
STORMS INCLUDE CRAWFORD...MORROW AND KNOX COUNTIES.

THESE STORMS WILL BE ACCOMPANIED BY GUSTY WINDS...DANGEROUS LIGHTNING
...HAIL AND SOME HEAVY RAIN.  IF THREATEN WEATHER CONDITIONS ARE
SPOTTED...PLEASE TAKE COVER.

END/BC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:22 PM EDTSpecial Marine WarningCLE83 min
Jun 29, 5:59 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot61 min
Jun 29, 7:57 PM EDTSevere Thunderstorm WarningCLESummit, Wayne48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.